MAUDE Adverse Event Report: COOK INC OPEN-END URETERAL CATHETER; KOD CATHETER, UROLOGICAL

COOK INC OPEN-END URETERAL CATHETER; KOD CATHETER, UROLOGICAL
Model Number G14818
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer name and address- (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, an open-end ureteral catheter separated.Unspecified medical intervention, which was "difficult" was required to retrieve a segment of the device.Additional information regarding the event and patient outcome have been requested.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Concomitant devices: rigid urs optique 6° ureteroscope-renoscope 43 cm # 27002l from storz.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 27apr2021.The procedure was a rigid ureteroscopy.Following the device separation, a portion of the device was stuck, and alligator forceps were used to remove it with difficulty.The original procedure was stopped, a double j stent was placed, taking about 20-30 minutes, and the remainder of the procedure was postponed.There was a possible false passage in the ureter.It has been noted that all unintended pieces of the device were removed successfully.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event description: it was reported, during a rigid ureteroscopy, two open-ended ureteral catheters separated in the patient's ureter.Resistance was experienced while withdrawing the catheters.A portion of the separated device was stuck, and alligator forceps were used to remove it with difficulty.The original procedure was stopped, a double j stent was placed, taking about 20-30 minutes, and the remainder of the procedure was postponed.There was a possible false passage in the ureter.It was reported that all unintended pieces of the device were removed successfully.Investigation ¿ evaluation.Visual inspection and testing of unused devices from the same lot was conducted.A document based investigation was also performed including a review of complaint history, device history record (dhr), the instructions for use (ifu), and quality control data.Nine unused open-end ureteral catheters from the reported lot were returned for investigation.Inspection of the returned devices noted: the pouches appeared to have been folded.The devices were observed to be wavy inside of the sealed pouches, which was likely caused by the folding of the packaging.Five catheters were opened for testing.The catheters were wired with a stock 0.021 wire guide.On four of the devices, more resistance was noted at the wavy portions of the devices, compared to the straight sections.The catheters were able to wire completely.1 device could not wire as it was kinked 6 cm from the hub.It is likely the folding of the packaging during return shipment contributed to the kinking and is unrelated to the reported device failure.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.Because there were no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.A review of relevant manufacturing and quality control documents was conducted.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions: avoid bending or kinking the catheter prior to placement.Doing so could damage the integrity of the catheter and result in patient injury.If you encounter resistance while advancing or withdrawing the catheter, stop.Determine the cause of the resistance before proceeding.Do no withdraw catheter wile deflected in cystoscope/endoscope.A cause for the complaint cannot be established.It was not possible to rule out the resistance felt during removal of the catheter as a possible contributing factor to this complaint.The risk analysis for this failure mode was reviewed, and it was determined that no actions are required.The appropriate personnel have been notified, and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 27apr2021 that was inadvertently not reported on our previous follow up report: two open-ended ureteral catheters from the reported lot separated during the procedure.

Brand Name
OPEN-END URETERAL CATHETER
Common Device Name
KOD CATHETER, UROLOGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11759492
Report Number1820334-2021-01268
Device Sequence Number3142718
Product Code KOD
UDI-Device Identifier00827002148185
UDI-Public(01)00827002148185(17)240128(10)13722291
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2024
Device Model NumberG14818
Device Catalogue Number020013
Device Lot Number13722291
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2021
Initial Date Received by Manufacturer 04/14/2021
Supplement Date Received by Manufacturer04/27/2021
08/25/2021
Initial Report FDA Received Date05/03/2021
Supplement Report FDA Received Date05/18/2021
09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR